(HealthDay News) – The combined diphtheria-tetanus toxoids-acellular pertussis-inactivated poliovirus-Haemophilus influenza type b (DTaP-IPV-Hib) vaccine is associated with a small increased risk of febrile seizures on the day of the first and second vaccinations, according to a study published in the Feb. 22 issue of the Journal of the American Medical Association.
To estimate the risk of febrile seizures and epilepsy after DTaP-IPV-Hib vaccination, Yuelian Sun, PhD, of Aarhus University in Denmark, and colleagues studied a population-based cohort of 378,834 children who were born in Denmark from 2003–2008, and followed up through 2009.
The researchers found that 17, 32, and 201 children were diagnosed with febrile seizures in the 0–7 days after the first, second, and third vaccinations, respectively (corresponding incidence rates: 0.8, 1.3, and 8.5 per 100,000 person-days). Compared with a reference cohort of children not within 0–7 days of vaccination, there was no overall increased risk of febrile seizures during the 0–7 days after the three vaccinations. There was an increased risk of febrile seizures on the day of the first and second vaccinations (hazard ratio [HR], 6.02 and 3.94, respectively), but not on the day of the third vaccination (HR, 1.07), compared to the reference cohort. On the day of vaccination, nine, 12, and 27 children were diagnosed with febrile seizures after the first, second, and third vaccinations, respectively (corresponding incidence rates: 5.5, 5.7, and 13.1 per 100,000 person-days).
“The relative risks of febrile seizures were increased on the day of the first and the second vaccinations, but the absolute risks were low,” the authors write.